Fears over <"https://www.yourlawyer.com/topics/overview/heparin">tainted heparin re-emerged this weekend, as reports surfaced that five patients at a Delaware medical center suffered serious complications on Friday, following the administration of pre-mixed bags of heparin. According to officials at Beebe Medical Center in Lewis, Delaware, the heparin was supplied by Baxter International Corp.
According to the Web site delmarvanow.com, three patients treated with the Baxter heparin suffered internal bleeding. However, tests on two others with similar symptoms ruled out internal bleeding. Three of the patients had to be airlifted to other medial centers – one to Christiana Care Health System, and two to the University of Maryland Hospital. The remaining patients were monitored at Beebe, but have recovered. Similar reactions have not been reported in any other Beebe patients, delmarvanow.com said.
A spokesperson for Beebe told delmarvanow.com that the medical center would conduct an investigation to determine what was behind the patients’ side effects. As part of the probe, samples of the heparin were sent to an outside lab for analysis. However, it is not known when results of tests will be available.
For now, use of all heparin products has been suspended at Beebe. Officials from Baxter were also reportedly at the medical center on Saturday to assist with an examination of the incident.
In early 2008, Baxter issued a massive recall of heparin products after patients treated with the drug suffered serious – and in some cases fatal – side effects. There were similar recalls by other manufacturers in Denmark, Italy, France, Germany and Japan. In total, tainted heparin was identified in 12 countries. In the US, the Food & Drug Administration (FDA) ultimately initiated 13 recalls of multiple contaminated medical products containing heparin from several companies. The Tooth Fairy hd Bone Trouble film
Baxter and the other heparin manufacturers obtained raw ingredients for heparin from processors in China. In March 2008, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparinâ€™s blood-clotting properties. Chondroitin sulfate costs a fraction of the ingredient usually used in heparin, and Chinese producers may have used it in an attempt to cut costs.
It was eventually confirmed by the Centers for Disease Control (CDC) that the chondroitin sulfate was to blame for the heparin side effects. The CDC ultimately identified 152 adverse reactions associated with heparin in 113 patients from Nov. 19, 2007 through Jan. 31, 2008. What’s more, the agency said heparin manufactured by Baxter â€œwas the factor most strongly associated with reactions.”
For now, officials at Beebe Medical Center are not charging that the bags of heparin given to the five patients were tainted. They will only say that the outcomes seen are “unusual”. Beebe officials have notified the FDA and the Delaware Health Care Operations Center of the unusual heparin reactions.
An official for Baxter told delmarvanow.com that the premixed bags of heparin administered to the five Beebe patients were not part of last year’s recall, and were made after the previous problems with heparin had been reported. The Baxter spokesperson also told the Web site that the company had not received similar reports from other medical centers.